Alert archive / Michigan / Frost Advisories in 2012

Frost Advisory 10, NWS Gaylord, MI

September 26, 20128 counties in Michigan

NWS Gaylord, MI issued this frost advisory at Sep 26, 2012, 3:37 PM EDT for 8 counties in Michigan. It took effect at Sep 27, 2012, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2012, 3:37 PM EDT (19:37 UTC)
In effect from
Sep 27, 2012, 2:00 AM EDT
Expired
Sep 27, 2012, 9:00 AM EDT
In force
7 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Benzie County, MI, Grand Traverse County, MI, Iosco County, MI, Leelanau County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 34 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WWUS73 KAPX 261937
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
337 PM EDT WED SEP 26 2012

...COLD TEMPERATURES EXPECTED TONIGHT...

.COOL CANADIAN HIGH PRESSURE WILL BUILD INTO NORTHERN MICHIGAN
THROUGH THE OVERNIGHT HOURS...SETTING UP MAINLY CLEAR SKIES AND
LIGHT WINDS. THIS WILL ALLOW TEMPERATURES TO DIP TOWARD OR BELOW
THE FREEZING MARK FOR MANY LOCATIONS BY THURSDAY MORNING. THE
COLDEST TEMPERATURES ARE EXPECTED FOR INLAND AREAS AWAY FROM THE
MODERATING INFLUENCE OF THE GREAT LAKES.

MIZ008-015>019-021>023-027>029-032>035-041-271300-
/O.NEW.KAPX.FZ.W.0010.120927T0600Z-120927T1300Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-
OTSEGO-MONTMORENCY-KALKASKA-CRAWFORD-OSCODA-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-GLADWIN-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...MANCELONA...
GAYLORD...ATLANTA...KALKASKA...GRAYLING...MIO...CADILLAC...
LAKE CITY...HOUGHTON LAKE...WEST BRANCH...GLADWIN
337 PM EDT WED SEP 26 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY. 

HAZARDOUS WEATHER...

 * WIDESPREAD TEMPERATURES IN THE 29 TO 32 DEGREE RANGE ARE
   EXPECTED...WITH A FEW EVEN COLDER READINGS POSSIBLE.

 * WIDESPREAD FROST WILL DEVELOP.

IMPACTS...

 * COLD TEMPERATURES WILL DAMAGE SENSITIVE PLANTS. PRECAUTIONS
   SHOULD BE TAKEN TO PROTECT VEGETATION IF DESIRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ020-024>026-030-031-036-042-271300-
/O.NEW.KAPX.FR.Y.0010.120927T0600Z-120927T1300Z/
LEELANAU-ALPENA-BENZIE-GRAND TRAVERSE-ALCONA-MANISTEE-IOSCO-
ARENAC-
INCLUDING THE CITIES OF...NORTHPORT...ALPENA...FRANKFORT...
TRAVERSE CITY...HARRISVILLE...MANISTEE...TAWAS CITY...STANDISH
337 PM EDT WED SEP 26 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES IN THE 31 TO 36 DEGREE RANGE ARE EXPECTED...
   COLDEST FOR INLAND AREAS AWAY FROM THE GREAT LAKES. A FEW OF
   THE NORMALLY COLDER SPOTS MAY BRIEFLY DIP INTO THE UPPER 20S.

 * AREAS OF FROST WILL DEVELOP.

IMPACTS...

 * COLD TEMPERATURES MAY DAMAGE SENSITIVE PLANTS. PRECAUTIONS
   SHOULD BE TAKEN TO PROTECT VEGETATION IF DESIRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. 

&&

$$

LAWRENCE
2 follow-up statements
000 
WWUS73 KAPX 270134
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
934 PM EDT WED SEP 26 2012

...COLD TEMPERATURES EXPECTED OVERNIGHT...

.COOL CANADIAN HIGH PRESSURE WILL BUILD INTO NORTHERN MICHIGAN
THROUGH THE OVERNIGHT HOURS...SETTING UP MAINLY CLEAR SKIES AND
LIGHT WINDS. THIS WILL ALLOW TEMPERATURES TO DIP TOWARD OR BELOW
THE FREEZING MARK FOR MANY LOCATIONS BY THURSDAY MORNING. THE
COLDEST TEMPERATURES ARE EXPECTED FOR INLAND AREAS AWAY FROM THE
MODERATING INFLUENCE OF THE GREAT LAKES.

MIZ008-015>019-021>023-027>029-032>035-041-270945-
/O.CON.KAPX.FZ.W.0010.120927T0600Z-120927T1300Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-
OTSEGO-MONTMORENCY-KALKASKA-CRAWFORD-OSCODA-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-GLADWIN-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...MANCELONA...
GAYLORD...ATLANTA...KALKASKA...GRAYLING...MIO...CADILLAC...
LAKE CITY...HOUGHTON LAKE...WEST BRANCH...GLADWIN
934 PM EDT WED SEP 26 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
THURSDAY. 

HAZARDOUS WEATHER...

 * WIDESPREAD TEMPERATURES IN THE 29 TO 32 DEGREE RANGE ARE 
   EXPECTED...WITH A FEW EVEN COLDER READINGS POSSIBLE. 

 * WIDESPREAD FROST WILL DEVELOP.

IMPACTS...

 * COLD TEMPERATURES WILL DAMAGE SENSITIVE PLANTS. PRECAUTIONS 
   SHOULD BE TAKEN TO PROTECT VEGETATION IF DESIRED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ020-024>026-030-031-036-042-270945-
/O.CON.KAPX.FR.Y.0010.120927T0600Z-120927T1300Z/
LEELANAU-ALPENA-BENZIE-GRAND TRAVERSE-ALCONA-MANISTEE-IOSCO-
ARENAC-
INCLUDING THE CITIES OF...NORTHPORT...ALPENA...FRANKFORT...
TRAVERSE CITY...HARRISVILLE...MANISTEE...TAWAS CITY...STANDISH
934 PM EDT WED SEP 26 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
THURSDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES IN THE 31 TO 36 DEGREE RANGE ARE EXPECTED... 
   COLDEST FOR INLAND AREAS AWAY FROM THE GREAT LAKES. A FEW OF 
   THE NORMALLY COLDER SPOTS MAY BRIEFLY DIP INTO THE UPPER 20S. 

 * AREAS OF FROST WILL DEVELOP.

IMPACTS...

 * COLD TEMPERATURES MAY DAMAGE SENSITIVE PLANTS. PRECAUTIONS 
   SHOULD BE TAKEN TO PROTECT VEGETATION IF DESIRED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
002 
WWUS73 KAPX 270804
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
404 AM EDT THU SEP 27 2012

...COLD TEMPERATURES EARLY THIS MORNING...

.COOL CANADIAN HIGH PRESSURE CONTINUE TO BUILD INTO NORTHERN
MICHIGAN. MOST AREAS ARE CLEAR WITH TEMPERATURES ALREADY VERY
CHILLY AT OR BELOW FREEZING. SOME PESKY CLOUDS ARE LINGERING
SOUTH OF M-72...BUT ARE ERODING SLOWLY...LEAVING THE CONTINUED
CHANCE FOR A QUICK DROP TO NEAR FREEZING. 

MIZ008-015>019-021>023-027>029-032>035-041-271300-
/O.CON.KAPX.FZ.W.0010.000000T0000Z-120927T1300Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-
OTSEGO-MONTMORENCY-KALKASKA-CRAWFORD-OSCODA-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-GLADWIN-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...MANCELONA...
GAYLORD...ATLANTA...KALKASKA...GRAYLING...MIO...CADILLAC...
LAKE CITY...HOUGHTON LAKE...WEST BRANCH...GLADWIN
404 AM EDT THU SEP 27 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * WIDESPREAD TEMPERATURES IN THE 26 TO 34 DEGREE RANGE ARE
   EXPECTED. 

 * WIDESPREAD FROST HAS OCCURRED IN MOST AREAS...AND IS EXPECTED
   TO DEVELOP SOUTH OF M-72 BY DAYBREAK. 

IMPACTS...

 * COLD TEMPERATURES WILL DAMAGE SENSITIVE PLANTS. PRECAUTIONS 
   SHOULD BE TAKEN TO PROTECT VEGETATION IF DESIRED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ020-024>026-030-031-036-042-271300-
/O.CON.KAPX.FR.Y.0010.000000T0000Z-120927T1300Z/
LEELANAU-ALPENA-BENZIE-GRAND TRAVERSE-ALCONA-MANISTEE-IOSCO-
ARENAC-
INCLUDING THE CITIES OF...NORTHPORT...ALPENA...FRANKFORT...
TRAVERSE CITY...HARRISVILLE...MANISTEE...TAWAS CITY...STANDISH
404 AM EDT THU SEP 27 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * TEMPERATURES IN THE 31 TO 36 DEGREE RANGE ARE EXPECTED... 
   COLDEST FOR INLAND AREAS AWAY FROM THE GREAT LAKES. A FEW OF 
   THE NORMALLY COLDER SPOTS MAY BRIEFLY DIP INTO THE UPPER 20S. 

 * AREAS OF FROST WILL DEVELOP.

IMPACTS...

 * COLD TEMPERATURES MAY DAMAGE SENSITIVE PLANTS. PRECAUTIONS 
   SHOULD BE TAKEN TO PROTECT VEGETATION IF DESIRED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Sep 26, 1:20 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 26, 1:20 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
120 PM EDT WED SEP 26 2012

.SYNOPSIS...
ISSUED AT 328 AM EDT WED SEP 26 2012

OTHER THAN A FEW LAKE INDUCED SHOWERS TODAY...A RATHER QUIET AND DRY
PERIOD OF WEATHER IS EXPECTED INTO THE BEGINNING OF THE UPCOMING
WEEKEND...COURTESY OF SLOW MOVING HIGH PRESSURE. AN UPPER LEVEL
DISTURBANCE MAY BRING THE THREAT FOR A FEW SHOWERS BY SUNDAY. WHILE
TEMPERATURES WILL NOT STRAY TOO FAR FROM NORMAL THROUGH THE
PERIOD...THERE IS A GOOD POSSIBILITY FOR FROST PRODUCING
TEMPERATURES BOTH THURSDAY AND FRIDAY MORNING.

&&

.UPDATE...
ISSUED AT 120 PM EDT WED SEP 26 2012

CURRENT FCST IN PRETTY GOOD SHAPE...BUT TEMPS HAVE AGAIN SURPRISED
THANKS TO SOME HOLES IN THE OVERCAST. HAVE RE-RAISED GOING NUMBERS
JUST A TAD...WHILE ALSO INTRODUCING AN ISOLATED SHOWER MENTION UP
NEAR THE STRAITS. IN THIS AREA...A COUPLE OF SHOWERS HAVE FIRED
OFF UNDERNEATH THE UPPER WAVE/COOL POOL TRAVERSING THE AREA...AND
ALONG A WEAK LOW LEVEL CONVERGENCE AXIS. NOT A BIG DEAL WITH
FAIRLY DRY AIR DOWN LOW. OTHERWISE...NO CHANGES NEEDED INTO EARLY
EVENING.

LOOKING JUST A BIT AHEAD...HAVE ALREADY LOWERED GOING LOWS FOR
TONIGHT...AND WILL LIKELY NEED SOME SORT OF FROST/FREEZE HEADLINES
AT SOME POINT. MORE LATER...

UPDATE ISSUED AT 1140 AM EDT WED SEP 26 2012

LOOKING QUITE FALL-LIKE OUT THERE AT THE MOMENT...WITH AN
EXPANDING AXIS OF HIGHER-BASED STRATOCU BENEATH A RATHER CHILLY
AIRMASS ALOFT (H8 TEMPS ROUGHLY 0-2C). PRECIP HAS BEEN HARD TO
COME BY UP TO THIS POINT...BUT STARTING TO SEE HINTS OF BANDED
SHOWERS UP NEAR THE ST MARYS RIVER...AND JUST STARTING TO SEE A
FEW RETURNS ACROSS NORTHWEST LOWER MICHIGAN...ALL IN ADVANCE OF A
MODEST SHORTWAVE TROUGH MAKING ITS APPROACH. MAY HAVE TO BRIEFLY
INCLUDE AN ISOLATED MENTION FOR A FEW SHOWERS (MORE THAN
SPRINKLES) FOR NW LOWER...BUT SHOULD NOT BE A BIG DEAL GIVEN
MODERATE INVERTED-V LOOK TO THE LOWER LEVELS. GIVEN CLOUD
TRENDS...HAVE LOWERED GOING HIGHS A DEGREE OR TWO MOST SPOTS...BUT
NO BIG DEAL HERE AS TEMPS WILL BE BELOW NORMAL FOR ALL
SPOTS.

UPDATE ISSUED AT 923 AM EDT WED SEP 26 2012

GOING FCST IN PRETTY SHAPE AS WE HEAD INTO THE LATE MORNING/
AFTERNOON...WITH MAIN ISSUE BEING CLOUD COVER AND HIGH TEMPS.
MODEST UPPER WAVE NOW IN THE PROCESS OF CROSSING THE CENTRAL
U.P...WITH NOT MUCH IN THE WAY OF DEEPER MOISTURE. HOWEVER...THE
APPROACH OF SAID WAVE HAS AT LEAST HELPED CONTRIBUTE TO A
SMATTERING OF LAKE EFFECT RAIN SHOWERS ACROSS THE CENTRAL/EASTERN
U.P...BENEATH THE AXIS OF COLDEST AIR (H8 TEMPS AROUND -1C).
SUSPECT THIS TREND WILL CONTINUE INTO EARLY AFTERNOON AS THE FLOW
EVER SO SLOWLY BACKS FROM N/NW TO MORE OF A NW DIRECTION.

FARTHER SOUTH...ONSET OF COOLING OVER THE LAKE (AND PROBABLY SOME
DIURNAL COOLING OF THE BOUNDARY LAYER AS WELL) IS HELPING TO
RAPIDLY EXPAND AN AXIS OF 5-6KFT STRATOCU. THIS WILL MOST
ASSUREDLY CONTINUE INTO THE AFTERNOON WITH WEAK HEATING BENEATH A
CHILLY AIRMASS ALOFT...AND BENEATH A STRONG INVERSION PARKED RIGHT
AROUND 6KFT. AS SUCH...GOING PARTLY TO MOSTLY CLOUDY FCST WILL
WORK OUT JUST FINE...BUT DON'T FORESEE MUCH IN THE WAY OF ANY
PRECIP SOUTH OF THE BRIDGE GIVEN QUITE DRY SUB-6KFT LAYER
(INVERTED-V LOOK TO THE SOUNDINGS). MAYBE JUST A SPRINKLE. TEMPS
TRICKY IN THIS REGIME. NOT A WHOLE LOT OF COLD ADVECTION...BUT
THICKER CLOUD COVER WILL PROBABLY WORK ITS MAGIC. UPSTREAM OBS
BENEATH OUR AIRMASS/CLOUD COVER YESTERDAY STRUGGLED THROUGH THE
UPPER 40S/LOW 50S...AND GIVEN A COOLER THAN EXPECTED START...MAY
HAVE TO NUDGE HIGHS DOWN A FEW DEGREES. WILL RE-ASSESS THAT A BIT
LATER THIS MORNING.

UPDATE ISSUED AT 626 AM EDT WED SEP 26 2012

FORECAST GOING ACCORDING TO PLAN. CLOUDS EXITING SAG BAY AREA
WHILE LAKE CLOUDS AND LIGHT RAIN SHOWERS/SPRINKLES HAVE FINALLY
MOVED INTO EASTERN UPPER...PRIMARILY CHIPPEWA COUNTY. LOOKING LESS
LIKELY THAT NRN LOWER WILL GET IN ON ANY ACTION...WITH LITTLE IN
THE WAY OF MID LEVEL CLOUD/LAKE EFFECT PROCESSES GOING ON NOW.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 328 AM EDT WED SEP 26 2012

ALL-IN-ALL THE START TO A QUIET STRETCH OF WEATHER FOR THE NEXT
SEVERAL DAYS. TODAY IS NO DIFFERENT...BUT IN TRUE NRN MICHIGAN
METEOROLOGY...THIS DOESN'T LEAVE US WITHOUT CONCERN. THE MAIN
ISSUE THROUGH TONIGHT WILL BE THE LIKELIHOOD OF A FROST AND/OR
FREEZE TONIGHT.

CLOSED UPPER LOW WAS SHIFTING EAST OF HUDSON BAY WHILE THE TROUGH
AXIS WAS WORKING ACROSS THE GREAT LAKES. THERE WERE TWO DISTINCT
SHORTWAVES AT THE BASE OF THE TROUGH...ONE LIFTING INTO EASTERN
ONTARIO...AND THE OTHER ACROSS THE WESTERN GREAT LAKES. WHILE THE
INITIAL WAVE IS NO LONGER IMPACTING NRN MICHIGAN...THE LATTER WILL
BE A PLAYER IN A COUPLE OF RESPECTS. FIRST...AS COLD AIR CONTINUES
TO FLOW IN BEHIND A DEPARTING COLD FRONT...OVERLAKE INSTABILITY IS
SUFFICIENT ENOUGH FOR THE DEVELOPMENT OF LAKE EFFECT CLOUDS. THIS
WAVE WILL HELP THIS PROCESS...AND LATEST SATELLITE/RADAR IMAGERY
SUGGEST THAT WEAK-MODEST -DIVQ HAS ASSISTED IN THE DEVELOPMENT OF
SCATTERED LAKE EFFECT RAIN SHOWERS INTO CENTRAL UPPER. NOT AN
OVERWHELMING EXPANSE OF CLOUD AND RETURNS ON RADAR. THIS IS MOST
LIKELY DUE TO THE WEAK NORTHERLY WIND FLOW IN PLACE...AND LEADING
EDGE OF INVADING HIGH PRESSURE. RADAR RETURNS WERE CELLULAR IN
NATURE...AS THE INSTABILITY IS GREATER THAN THE WIND SHEAR...AN
OBVIOUS EXPECTATION WITH WEAK WIND FLOW.

AS THE SHORTWAVE CONTINUES TO PRESS INTO THE REGION THROUGH THE
MORNING...AM EXPECTING AT LEAST SOME ISOLATED LIGHT RAIN SHOWERS
TO DRIFT IN ACROSS MAINLY EASTERN UPPER AND FAR NW LOWER. THE
DEPARTING WAVE AND LACK OF MOISTURE WILL LEAD TO NO PRECIPITATION
AFTER THE EARLY AFTERNOON. PER PREVIOUS FORECAST DISCUSSION ON SKY
COVER FOR TODAY REMAINS VALID. THERE IS ENOUGH MOISTURE IN THE BL
TODAY TO LIFT UP UNDERNEATH AN INVERSION AROUND 6-8KFT. CAN EASILY
SEE A TRANSITION OF THIS MORNING SKY COVER...INTO CUMULUS
DEVELOPMENT WHICH ULTIMATELY SPREADS OUT INTO A MOSTLY CLOUDY SKY
FOR THE MAJORITY OF THE DAY.

AS WE HEAD INTO THE NIGHT...WITH SUBSIDENCE AND FURTHER DRYING IN
THE MOIST LAYER BELOW THE INVERSION...AM REALLY EXPECTING A
TRANSITION TO MOSTLY CLEAR SKIES THROUGH THE EVENING. THEN...A
WEAK NORTHERLY FLOW WILL SCRAPE CHIP COUNTY AND THE NW/NE LOWER
COASTS WITH SOME LAKE CLOUDS...WHILE MOSTLY CLEAR SKIES ARE SEEN
INLAND. COOLING SHOULD BE QUITE EFFICIENT WITH MOST INLAND AREAS
GETTING DOWN INTO THE LOWER/MIDDLE 30S WITH AREAS OF FROST. THE
LOWEST LYING AREAS WOULD BE ABLE TO ACHIEVE UPPER 20S. THIS BRINGS
ABOUT A REAL GOOD OPPORTUNITY FOR FROST AND A POSSIBLE FREEZE FOR
SOME. THAT SAID...DO HAVE A LITTLE BIT OF CONCERN ABOUT THE
PRESENCE OF THE INVERSION WHICH SINKS ONLY TO ABOUT 750MB. IT'S
MERE PRESENCE BRINGS SOME WORRY AS TO WHETHER OR NOT THERE COULD
BE SOME/ENOUGH MOISTURE WITH COOLING OVER THE TOP OF IT...TO
REDEVELOP A 6-7KFT DECK OF CLOUDS THAT WOULD PROHIBIT THESE COLD
OVERNIGHT LOWS. ALTHOUGH A FROST/FREEZE FOR SOME...IS
EXPECTED...WILL LET DAY CREW ASSESS THE NEED FOR THE FORMAL
HEADLINE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 328 AM EDT WED SEP 26 2012

AFTER A WEEK OF EXCITEMENT...A MUCH CALMER PERIOD OF WEATHER STILL
LOOKS IN STORE FOR THE NORTH WOODS FOR THE NEXT SEVERAL DAYS...WITH
A DISCONNECT BETWEEN BETTER DYNAMICS NORTH AND DEEP MOISTURE
RESIDING WELL TO OUR SOUTH. INITIAL QUASI-ZONAL FLOW OVER THE FAR
NORTH TO END THE WEEK BECOMES MUCH MORE AMPLIFIED...WITH STRONG
SUPPORT FOR MID LEVEL LOW DEVELOPMENT OVER SOUTHEAST CANADA THIS
WEEKEND. NEARLY UNANIMOUS INTRA AND INTER MODEL TRENDS TO RETROGRADE
THIS LOW BACK SOUTHWEST INTO THE NORTHERN LAKES AS UPPER LEVEL RIDGE
AXIS FOLDS OVER JAMES BAY. THIS MAY BRING A PERIOD OF SHOWERS TO END
THE WEEKEND...ALTHOUGH THAT MOISTURE DISCONNECT TALKED ABOUT EARLIER
LIKELY TO PREVENT THIS FROM BECOMING A WASHOUT. FORECAST CONCERNS
CENTER ON THIS FEATURE...AS WELL AS TEMPERATURE TRENDS THROUGHOUT.

OTHER THAN LOWS THURSDAY NIGHT...SIMPLY NOT TOO MUCH TO TALK ABOUT
HEADING INTO THE START OF THE WEEKEND...AS OVERHEAD SURFACE HIGH
PRESSURE ESSENTIALLY GOES NOWHERE. THIS WILL BRING DRY
WEATHER...PLENTY OF CLEAR SKIES...AND NEAR TO SLIGHTLY ABOVE NORMAL
TEMPERATURES. A SEVERELY MOISTURE STARVED SHORTWAVE AND ATTENDANT
SURFACE TROUGH WILL DROP THROUGH THE REGION LATER FRIDAY NIGHT INTO
SATURDAY...LIKELY PASSING BY WITH LITTLE FANFARE OTHER THAN A CHANGE
OF WIND DIRECTION AND SOME SLIGHT COOLING. NOW...ON TO THOSE LOWS
THURSDAY NIGHT. DESPITE A MODIFYING AIRMASS AND SUBTLE OFF THE DECK
WARMING...STILL THINK TEMPERATURES WILL TANK GIVEN CLEAR SKIES AND
LIGHT WINDS. CONTINUE TO UNDERCUT GUIDANCE LOWS BY SEVERAL
DEGREES...EXPECTING WIDESPREAD READINGS ACROSS THE INTERIOR IN THE
UPPER 20 AND LOWER 30S BY SUNRISE FRIDAY. NO DOUBT ANOTHER ROUND OF
FROST/FREEZE HEADLINES WILL BE NEEDED (THAT'S IF TONIGHT'S
TEMPERATURES DON'T FINISH THE JOB FOR ISSUING SUCH).

MUCH UNCERTAINTY CREEPS INTO THE PICTURE THE SECOND HALF OF THE
WEEKEND AS UPPER LOW ATTEMPTS TO RETROGRADE BACK INTO THE OUR AREA.
WHILE MAJORITY OF BOTH HIGH RES GUIDANCE AND THEIR LOWER RES
ENSEMBLES AGREE ON SUCH...IT SURE WOULDN'T TAKE MUCH FOR A SOMEWHAT
MORE PROGRESSIVE SCENARIO...WITH ANY LOW DEVELOPMENT STAYING SAFELY TO
OUR EAST. WHAT GUIDANCE IS ADVERTISING IS USUALLY A LOW PROB
SCENARIO...AND ONE THAT SELDOM OCCURS ACROSS OUR AREA. EVEN IF
SYSTEM PANS OUT AS PROGS SUGGEST...DEFINITE LACK OF DEEP MOISTURE
SHOULD KEEP ANY SHOWERS SPOTTY AND LIGHT IN NATURE...WITH SATURDAY
NIGHT INTO SUNDAY THE BEST TIME FRAME FOR ANY RAIN OCCURRING PER
LATEST TRENDS. INHERITED FORECAST PARTIALLY TRENDED TOWARDS THIS
MORE PESSIMISTIC SCENARIO...INTRODUCING LOW END SHOWER POTENTIAL
SUNDAY. PREFER NOT TO DEVIATE FROM THIS GIVEN MUCH UNCERTAINTY WITH
EXACT TIMING OR IF THE SYSTEM WILL AFFECT US AT ALL. STILL PLENTY OF
TIME TO WORK THOSE DETAILS OUT.

WEEKENDS SYSTEM (OR LACK THEREOF) WILL AT LEAST PARTIALLY DICTATE
WHAT HAPPENS TO START NEXT WORK WEEK. STILL APPEARS AREA WILL REMAIN
UNDER GENERALLY DRY NORTHWEST FLOW ALOFT BETWEEN HUDSON BAY
TROUGHING AND FAR EAST PACIFIC RIDGING. SAID FLOW CONDUCIVE TO
PASSING WAVES. HOWEVER...TIMING AND SPATIAL RESOLUTION OF ANY WAVES
AN EXCEEDINGLY LOW CONFIDENCE ENDEAVOR AT THIS TIME...SO PREFER TO
ONCE AGAIN RUN WITH A DRY FORECAST UNTIL TRENDS ARE BETTER
REALIZED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 120 PM EDT WED SEP 26 2012

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH WINDS UNDER
10 KNOTS AS HIGH PRESSURE GRADUALLY BUILDS OVERHEAD. WE WILL
CONTINUE TO SEE FAIRLY WIDESPREAD CUMULUS/STRATOCUMULUS HEADING
INTO EARLY EVENING...GIVING WAY TO MAINLY CLEAR SKIES OVERNIGHT.
COULD SEE A LITTLE STRATOCU LINGER AROUND THE TVC TERMINAL ON A
LIGHT NORTHERLY FLOW...BUT DON'T THINK THIS WILL BE A MAJOR ISSUE.
A RETURN TO SCATTERED CUMULUS IS EXPECTED ON THURSDAY WITH COOLER
AIR REMAINING ALOFT.

&&

.MARINE...
ISSUED AT 328 AM EDT WED SEP 26 2012

COLDER AIR IS FILLING IN OVER THE NEARSHORE WATERS EARLY THIS
WEDNESDAY MORNING. OVERLAKE INSTABILITY HAS DEVELOPED...BUT THE
PRESSURE GRADIENT WAS LOOSE WITH SUBSEQUENT SUB ADVISORY WIND
SPEEDS. WINDS ONLY GET WEAKER WITH TIME...AS HIGH PRESSURE WILL
SETTLE IN RIGHT OVER THE NEARSHORES AND REMAIN THERE THROUGH THIS
COMING WEEKEND. LOW WAVES AND PLEASANT WEATHER WILL ALSO ACCOMPANY
THE LIGHT WINDS. NO MARINE CONCERNS IN THE NEAR FUTURE.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...LAWRENCE
SYNOPSIS...MB
SHORT TERM...SD
LONG TERM...MB
AVIATION...LAWRENCE
MARINE...SD
Hazardous weather outlook, Sep 26, 3:39 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
339 AM EDT WED SEP 26 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
271045-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
339 AM EDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FROST ARE EXPECTED TO BE COMMON TONIGHT ACROSS MOST
INLAND...AND EVEN SOME COASTAL COMMUNITIES. SOME LOWER LYING
COMMUNITIES AWAY FROM LAKES WILL ALSO HAVE THE POTENTIAL TO SEE
TEMPERATURES BELOW FREEZING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE THREAT FOR FROST AND POSSIBLE FREEZING TEMPERATURES WILL EXIST
AGAIN THURSDAY NIGHT...FOR MAINLY INTERIOR COMMUNITIES AWAY FROM
LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/GAYLORD
(ALL LOWERCASE)

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 3:37 PM EDTFreeze WarningAPXAntrim, Cheboygan, Crawford, Emmet, Gladwin, Kalkaska and 8 more17 hr

Nearby

Frost Advisories in Michigan, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.